Log in
Advanced Prostate Cancer
8,010 members8,431 posts

Early side effects from ADT + radiation

Hi there.

I was hoping for some insight into early experiences form starting ADT and radiation treatment. Dad literally had his first hormone shot 6 days ago, and just started radiation to one spine met and also his prostate bed 5 days ago (prostate removed in 2010). The treatment has already knocked him around and it’s only been a few days. Nausea, fatigue and sore joints like his knees and shoulders. He also had the flu shot this week. Is this normal or should we be concerned? Thank you to those who reply.

13 Replies
oldestnewest

Give it time to normalize--a lot going on at one time here. Personally I would have avoided the flu shot.

Nalakrats

4 likes
Reply

Thanks sir. I figured this was normal... early days, and considering he’s had no treatment in 9 years.

Reply

Hi. I would definitely give it some more time. The anxiety and combined treatments caused fatigue and some soreness for me but it improved considerably after a few weeks. I’ve now been on ADT for 5 months and am 2 months post radiation and 8 months post RP. Life is about normal now although my energy is about 80% of old. The sore joints go along too, but sleep really helps. Good luck.

1 like
Reply

I think 80% is good .... Keep truckin !

Reply

It was the same for me .. Takes time to recovery and recoup ..I think he has what has been for most of us “ Normal” side effects . Treatments reek havoc on our systems .. I’m sorry that he suffers so . It will get better ...I don’t do the flu shots .. hopefully it will avoid any flu for him. Take care ..

Reply

Sorry for the side effects...they should subside over time.

It is counterintuitive, but getting exercise may help a lot. Just walking to start. Depending upon his physical condition, start slow and build up. Even if it’s just walking a couple of miles a day. Works wonders for energy level. And it’s just nice to get outside and see the real world!

Our prayers are with you, your dad, and your family!

James

Reply

When I began Lupron and radiation I also took a Lexapro 10mg, a mild sedative pill once a day that helped me cope with Lupron side affects on my head. Unfortunately with the radiation side affects there's nothing that will help besides trying to stay as physically active as possible and follow the therapist's dietary recommendations. It feels much better once the treatment program is over and the affects fade away in a few weeks. The great news is your PSA should drop to near zero.

Reply

Hope time heals all wounds.... (flu shot hmmm? Not my choice at this/that time).

Good Luck, Good Health and Good Humor.

j-o-h-n Sunday 04/21/2019 5:00 PM DST

Reply

Hello- When I started Lupron and radiation in 2011 I felt pain and nausea as well. My doctor told me I could take generic Tylenol timed-release 650 mg tabs every 8 hours, which allowed me to get some sleep. It doesn't remove all the pain just makes it manageable and does not affect other medications.

Reply

Thank you for all of your replies. I have told dad of your experiences and it makes him feel better. Week 2 of treatment coming up so we will see how this goes... Oh should he expect a testosterone flare ? This causes pain yes ?

Reply

I have not been down that path, so others can respond. What you describe is "normal" for these treatments. How well one tolerates "normal" side effects is the real question.

Reply

Did his treating physicians discuss these things with you before starting?

Reply

I did the 'combo' treatment (ADT and EBRT) starting in July of 2017.

Fatigue will be a big factor. This is reflected in many posts by others.

The (post) radiation reaction will be delayed, unless something out of the ordinary occurs.

Typically, about 1/2 way thru RT, you'll start to feel different - usually fatigue, which will increase gradually -& maybe a bit of a minor burning sensation. Of course the max dosage will be a factor.

ADT also imposes it's own set of side effects, which may be cumulative. It will take time to re-adjust. I suggest you keep reading the posts (archived or recent).

Some men cope / feel better than others.

Hopefully, you'll fare well and time might be another factor that can improve certain situations.

Reply

You may also like...